Wed | Aug 16, 2017

Dear Doc | Problems with my second husband

Published:Sunday | November 20, 2016 | 11:00 AM

Q Doc, I am a woman with a big problem, and I need your help. Around 10 years ago, my first husband was hit by a car and passed away.

I loved him very much, and we had a great sex life. As the years went by, I concentrated on my career and my children. But about 10 months ago, I met a great new guy - exciting, handsome and fun!

Over the summer we got married, and have been very happy. I do love him, and he says he loves me. He is a good man and is kind to my children and provides well for me.

The only problem is, the sex is not so great! I thought it would be just like it was with my first husband. But the fact is that it isn't. You see, I seem to have some difficulty relaxing with him - I don't seem able to really 'let myself go.'

I do sometimes have orgasms, but most often they occur when I stimulate myself without him noticing.

I think he is quite happy with our sex life. We are 'doing it' around two-three times for the week, and that seems to be enough for him. So it is just me who is not happy.

What do you think, Doc? Would hormones help me?

A I am sorry to hear about this. But, no, hormones most likely will not help you. After all, women in their 30s (and I think you are around 35) do not usually have a hormone problem and are generally in their sexual prime!

I have seen quite a few cases like yours - in which a woman loses her husband (through death or divorce), and later finds it very difficult to really enjoy sex with another man.

Usually, it is because her mind is still 'mourning' her first husband. This is very understandable.

Grieving for the past is a natural thing. And quite often, the sexual emotions take a long time to get back to normal.

Furthermore, it is not uncommon for a widow to feel (deep down) that to have sex with another man is somehow being unfaithful to her deceased husband.

So I feel that the answer to your problem would be to have a series of sessions with a sympathetic counsellor or therapist. She can help you to 'talk through' your feelings, so that eventually (with luck) your subconscious mind will accept that it is really OK to have sex with your second husband - and to have orgasms with him.

Finally, it is important not to keep him out of all this. You should talk to your spouse about the problem, and encourage him to see the therapist with you. She may well be able to advise him on ways in which he can help you to relax and enjoy yourself in bed.

 

Condoms too tight

 

Q Doc, I am a 31-year-old man, and I have recently started using condoms - because my girlfriend insists on them. But there is a problem - all the condoms that I buy are too tight for me! They actually cause me pain sometimes. And they make sex very difficult to enjoy.

I do not understand this, doctor. It did not happen to me when I was a teenager.

What can I do?

A Well, first of all, can I say that your girlfriend is quite right in insisting on some reliable form of contraception!

I think that you should continue to use condoms, but clearly, you need larger ones. Though they may not be in the shops, these can be obtained quite easily via the Internet.

Just Google the words 'BUY LARGE CONDOMS,' and you will immediately be confronted by several hundred thousand websites. There are many companies out there that sell large or even 'extra-large' condoms.

You ask why the condoms were OK when you were young, but are too tight now. The reason is simple you are almost certainly larger today than you were when you were a teenager.

 

Why is she having 'computer sex'?

 

Q Good day, Doc, I am deeply concerned that my wife is engaging in 'computer sex' while I am out at work. Doc, do you think it is because I haven't been paying enough attention to her recently?

A Probably. I do not know what kind of 'computer sex' your wife is engaging in, but these days, some women (and a lot of men) do go in for that kind of thing.

'Computer sex' may seem a little bizarre to the rest of us! It usually takes one two types:

• Just looking at pornographic films while masturbating.

• Establishing an email connection with another person - and then exchanging sexual thoughts and suggestions with them.

As a matter of urgency, you need to establish just what your wife has been doing, then urge her to go to a marriage counsellor with you. And, yes, I am sure you do need to pay her a lot more attention, in every way.

 

What are Mini-Pills?

 

Q I do not understand the Mini-Pill is, Doc. My doctor wants me to start taking it, but I am bewildered about what it does.

A The ordinary Pill contains two types of female hormones. One of them is called oestrogen, (pronounced 'EE-stro-jen'), and the other is called progestogen. Oestrogen causes some of the possible bad effects of the Pill - such as thrombosis (clotting).

Therefore, doctors came up with the idea that perhaps they could just give women a progestogen, and thus reduce the risk of serious side effects. They called this new invention the 'progestogen-only Pill,' but it has become popularly known as 'the Mini-Pill.'

And it has turned out pretty well. It works in the following three ways:

• It thickens the mucus around the cervix, making it hard for sperms to get through;

• It also thickens the lining of the womb, making it less likely to accept an 'egg;'

• It affects the motility in the Fallopian tubes.

So the Mini-Pill is milder than the ordinary Pill, however, this means that it is not as effective as the ordinary Pill.

Also, you really have to make sure that you take it at about the same time of day, every single day of the year! Failure to do this could cause you to get pregnant. So please take care not to miss any Mini-Pills.

 

Help with Postinor

 

Q For complicated reasons, I may have to take Postinor this month, when my lover returns to Jamaica.

Doctor, I know it is a '72-hour pill', does that mean that I have to wait 72 hours after sex before taking it?

A No, no, no! The expression '72-hour pill' just means that you must not wait more than 72 hours before taking it.

The quicker you take it after sex the better. Postinor works best if you take it during the first eight hours after sexual intercourse.

Please remember that Postinor is not 100 per cent effective though it is pretty good. It would be better if you used some 'regular' method of birth control, like the Pill, the jab or even the female condom.

deardoc@gleanerjm.com